Hail, Kerr
- When
- May 11, 1:00 AM CST
- Where
- Kerr County, 4.31 mi SSE of Ingram
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.020, -99.210
A surface trough moved into a conditionally unstable atmosphere to form thunderstorms. Some of these storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A surface trough moved into a conditionally unstable atmosphere to form thunderstorms. Some of these storms produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 10, 11:17 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1217 AM CDT WED MAY 11 2016 .AVIATION... SCATTERED CONVECTION CONTINUES AROUND KAUS AND WILL MENTION -TSRA UNTIL 7Z. ALL ACTIVITY HAS BEEN NORTH OF THE SAN ANTONIO SITES AND WILL THE TAFS THERE RAIN FREE. SHOULD SEE MVFR CEILINGS DEVELOP SHORTLY THEN LOWERING TO IFR A FEW HOURS LATER. VFR SHOULD RETURN AROUND 15Z. CANT RULE OUT A STRAY SHOWER OR THUNDERSTORMS IN THE AFTERNOON HOURS...BUT PROBABILITIES WERE TOO LOW TO MENTION AT THIS TIME. && .PREV DISCUSSION... /ISSUED 958 PM CDT TUE MAY 10 2016/ UPDATE... WE WILL ALLOW THE SEVERE THUNDERSTORM WATCH TO EXPIRE AT THE TOP OF THE HOUR. ONGOING STORMS ARE BORDERLINE AND THERE MAY BE ONE TWO SEVERE STORMS WITHIN THE NEXT COUPLE OF HOURS...BUT THINK THE THREAT IS TOO ISOLATED TO EXTEND THE WATCH. PREV DISCUSSION... /ISSUED 653 PM CDT TUE MAY 10 2016/ AVIATION.../00Z TAF CYCLE/ VFR CONDITIONS ARE ONGOING ACROSS THE REGION AS LOW-LVL CLOUDS DISSIPATE OUT THROUGH THE LATE AFTERNOON AND EARLY EVENING. A LARGE TSRA CLUSTER IS ONGOING NEAR KSJT THAT WILL SLOWLY PIVOT EAST AND SOUTHEAST INTO THE SOUTH-CENTRAL TEXAS HILL COUNTRY THROUGH THE NEXT SEVERAL HOURS. THIS ACTIVITY WILL APPROACH KAUS IN THE 02-04Z TIME FRAME. SOME STORMS COULD BE STRONG TO SEVERE ACROSS THE HILL COUNTRY TO THE KAUS AREA. TURBULENCE AND LARGE HAIL COULD OCCUR AND GROUND WIND SPEEDS OF WIND COULD REACH UPWARDS OF 30-50 KT IN LOCALIZED SPOTS NEAR THE STRONGEST OF STORMS. UPDRAFTS OF THESE STORMS WILL REACH NEAR 40-50 KFT. TSRA ACTIVITY SHOULD REMAIN NORTH OF KSAT BUT APPROACH TRAJECTORIES FROM THE NORTHEAST MAY HAVE TO CONTEND WITH TSRA UPDRAFTS. STORM STRENGTH WILL DECREASE AFTER 04Z WITH TSRA ACTIVITY DECREASING OVERNIGHT. SOME TSRA COULD BE POSSIBLE NEAR KDRT WEDNESDAY AFTERNOON. SURFACE WINDS WILL BE OUT OF THE SOUTH/SOUTHEAST AT 5-10 KT OUTSIDE OF STRONGER STORMS OVERNIGHT. SOUTH/SOUTHEAST WINDS WILL PICK UP TO NEAR 10-15 KT AND GUSTS TO NEAR 20 KT WEDNESDAY AFTERNOON. PREV DISCUSSION... /ISSUED 250 PM CDT TUE MAY 10 2016/ SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... DRYLINE HAS RETREATED INTO WESTERN TEXAS WHILE A WEAK MID LEVEL IMPULSE IS APPROACHING THE RIO GRANDE. CONVECTIVE TEMPERATURES ARE RAPIDLY BEING REACHED. THE BEST MOISTURE CONVERGENCE IS OVER CENTRAL TEXAS AND OVER THE SERRANIAS DEL BURRO MOUNTAINS TO ALONG THE RIO GRANDE PLAINS. THESE TWO AREAS WILL SEE RAPID DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN THE NEXT FEW HOURS. FORECAST CAPES UP TO 4500 J/KG AND 0-6 KM SHEAR OF 30 KTS ARE INDICATED MAKING STRONG TO SEVERE STORMS VERY POSSIBLE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR VAL VERDE COUNTY AND THE HILL COUNTRY TO THE I-35 CORRIDOR FROM SAN MARCOS NORTH...INCLUDING THE AUSTIN METRO AREA THROUGH 10 PM CDT OR 03Z. MAIN THREAT IS LARGE...POTENTIALLY VERY LARGE TO NEAR BASEBALL SIZE...HAIL. DAMAGING WIND GUSTS ARE ALSO POSSIBLE IF STORMS CAN ORGANIZE. WITH STORM SCALE ENHANCEMENT...A TORNADO CANNOT BE RULED OUT. A STRENGTHENING LOWER LEVEL JET SHOULD ALLOW SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE HILL COUNTRY AND RIO GRANDE PLAINS TO ALONG THE I-35 CORRIDOR LATER THIS AFTERNOON INTO THIS EVENING. DURING THE OVERNIGHT HOURS...THE AIRMASS STABILIZES AND UPWARD FORCING WANES WITH SHOWERS AND THUNDERSTORMS ENDING. ON WEDNESDAY...ANOTHER WEAK MID LEVEL IMPULSE AND DAYTIME HEATING MAY GENERATE ISOLATED SHOWERS AND THUNDERSTORMS. CAPE AND SHEAR VALUES SIMILAR TO TODAY ARE FORECAST MAKING STRONG TO SEVERE STORMS POSSIBLE. HOWEVER... THE CAPPING INVERSION IS STRONGER WITH ONLY VERY ISOLATED STRONG TO SEVERE STORMS POSSIBLE. LONG TERM (THURSDAY THROUGH TUESDAY)... A WEAK COLD FRONT MOVES INTO THE HILL COUNTRY TO ALONG THE ESCARPMENT THURSDAY AFTERNOON INTO EVENING AND THEN STALLS OVER SOUTHERN TEXAS TO THE SERRANIAS DEL BURRO MOUNTAINS OF MEXICO BY FRIDAY WHILE A 925 TO 850 MB BOUNDARY STALLS OVER CENTRAL TEXAS. UPWARD FORCING BY THE FRONT AND THE ELEVATED BOUNDARIES BRING CHANCES OF SHOWERS AND THUNDERSTORMS WITH THE BEST CHANCES NEAR THE ELEVATED BOUNDARY. CONVECTIVE PARAMETERS INDICATE SOME STRONG TO SEVERE STORMS MAY BE POSSIBLE...ESPECIALLY ON THURSDAY. MID TO UPPER LEVEL RIDGING BUILDS OVER SOUTHERN AND SOUTH CENTRAL TEXAS ON SATURDAY. SUBSIDENCE INHIBITS CONVECTIVE DEVELOPMENT...EXCEPT FLOW UP THE SERRANIAS DEL BURRO MOUNTAINS ALLOWS FOR SHOWERS AND THUNDERSTORM DEVELOPMENT THERE. WEAK STEERING FLOW MAY TAKE THEM ACROSS THE RIO GRANDE. THE RIDGE FLATTENS ON SUNDAY WITH WEAK IMPULSES AND THE DRYLINE BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 87 67 85 66 / 30 40 40 20 - AUSTIN BERGSTROM INTL AIRPORT 69 87 66 85 64 / 20 30 40 20 - NEW BRAUNFELS MUNI AIRPORT 70 88 67 86 65 / 10 30 30 20 10 BURNET MUNI AIRPORT 69 84 64 83 63 / 30 40 40 20 - DEL RIO INTL AIRPORT 72 93 69 89 70 / 10 30 50 20 10 GEORGETOWN MUNI AIRPORT 69 85 64 84 63 / 30 40 40 20 - HONDO MUNI AIRPORT 70 90 68 87 67 / 10 20 30 20 10 SAN MARCOS MUNI AIRPORT 70 87 67 85 65 / 10 30 30 20 10 LA GRANGE - FAYETTE REGIONAL 71 88 69 85 66 / 10 20 40 20 - SAN ANTONIO INTL AIRPORT 71 88 68 86 67 / 10 20 30 20 10 STINSON MUNI AIRPORT 72 91 70 87 68 / 10 20 30 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...HAMPSHIRE SYNOPTIC/GRIDS...TB3
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 252 PM CDT TUE MAY 10 2016 TXZ171>173-183>194-202>209-217>225-228-112000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 252 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 10 PM CDT... ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR THE EDWARDS PLATEAU AND HILL COUNTRY INCLUDING THE AUSTIN METROPOLITAN AREA... SEVERE STORMS WILL BE POSSIBLE ALONG AND WEST OF THE INTERSTATE 35 CORRIDOR (INCLUDING THE AUSTIN METROPOLITAN AREA) THIS AFTERNOON AND EVENING. THE GREATEST CHANCE FOR SEVERE STORMS WILL BE ON THE EDWARDS PLATEAU AND NORTHERN HILL COUNTRY. STORM DEVELOPMENT IS EXPECTED LATE IN THE AFTERNOON DURING PEAK HEATING RESULTING IN VERY LARGE HAIL FORMATION...UP TO THE SIZE OF BASEBALLS (2 2/3 INCHES) WITH THE STRONGEST STORMS...DAMAGING WIND GUSTS OVER 60 MILES PER HOUR AND BRIEF HEAVY RAIN. STORMS SHOULD BEGIN TO WEAKEN BY MIDNIGHT TONIGHT WITH THE LOSS OF DAYTIME HEATING. ADDITIONALLY...ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP WEST OF THE RIO GRANDE RIVER AND MOVE EASTWARD IMPACTING AREAS NEAR THE RIVER INCLUDING DEL RIO AND EAGLE PASS. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE THE MAIN THREATS WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AFTERNOON THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH FRIDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED BUT SOME ISOLATED STORMS MAY BECOME STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
832 PM CDT TUE MAY 10 2016
TXZ171>173-110215-
WILLIAMSON TX-BURNET TX-LLANO TX-
832 PM CDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR BURNET...NORTHWESTERN WILLIAMSON
AND NORTHEASTERN LLANO COUNTIES UNTIL 915 PM CDT...
AT 831 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LAMPASAS TO NEAR VALLEY SPRING. MOVEMENT
WAS SOUTHEAST AT 25 TO 30 MPH.
DIME SIZE TO NICKEL SIZED HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KINGSLAND...BURNET...LLANO...BERTRAM...BUCHANAN DAM...GAINESVILLE...
FLORENCE...BLUFFTON...BRIGGS...TOW...LONE GROVE...MAHOMET...BABY HEAD...
ANDICE...SHADY GROVE...INKS LAKE STATE PARK...SUNNYLANE...STOLZ...JOPPA
AND WATSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL TEXAS.
LAT...LON 3091 9783 3090 9781 3079 9779 3062 9859
3091 9887 3092 9883 3092 9842 3094 9841
3096 9845 3098 9844 3101 9846 3103 9844
3103 9791
TIME...MOT...LOC 0131Z 294DEG 23KT 3109 9814 3084 9874
ALLENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
953 PM CDT TUE MAY 10 2016
TXZ172-173-110345-
WILLIAMSON TX-BURNET TX-
953 PM CDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET AND WESTERN
WILLIAMSON COUNTIES UNTIL 1045 PM CDT...
AT 952 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JOPPA...OR 7 MILES NORTH OF BERTRAM...MOVING EAST AT 50 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROUND ROCK...CEDAR PARK...GEORGETOWN...BERTRAM...SERENADA...LEANDER...
HUTTO...FLORENCE...JARRELL...LIBERTY HILL...WEIR...GEORGETOWN DAM...
OATMEAL...ANDICE...SUN CITY...SHADY GROVE...WATSON...BRIGGS...MAHOMET AND
SUNNYLANE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3103 9791 3091 9783 3087 9763 3082 9750
3048 9755 3050 9758 3049 9763 3059 9792
3060 9792 3063 9795 3061 9799 3067 9815
3103 9816
TIME...MOT...LOC 0252Z 271DEG 45KT 3085 9801
ALLENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 101 AM CDT WED MAY 11 2016 TXZ186-110630- KERR TX- 101 AM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR COUNTY UNTIL 130 AM CDT... AT 101 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF KERR WILDLIFE MANAGEMENT AREA...OR 22 MILES SOUTHEAST OF JUNCTION...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOUNTAIN HOME...I-10 NEAR THE KIMBLE-KERR COUNTY LINE AND THE INTERSECTION OF I-10 AND US 290. LAT...LON 3029 9932 3007 9934 3012 9966 3029 9965 TIME...MOT...LOC 0601Z 272DEG 9KT 3021 9958 HAMPSHIRE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 129 AM CDT WED MAY 11 2016 TXZ171-110700- LLANO TX- 129 AM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LLANO COUNTY UNTIL 200 AM CDT... AT 129 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CASTELL...OR 18 MILES SOUTHWEST OF LLANO...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LLANO...PRAIRIE MOUNTAIN...OXFORD AND CASTELL. LAT...LON 3057 9859 3052 9896 3072 9896 3083 9868 TIME...MOT...LOC 0629Z 253DEG 14KT 3063 9894 HAMPSHIRE
The Austin/San Antonio radar (KEWX), 119 km away, was scanning. The volume nearest the first event began at 06:59 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 60 mph that caused widespread wind damage in and around La Vernia.
A thunderstorm produced wind gusts estimated at 60 mph that snapped around a dozen trees and damaged a fence in the Lake Valley Estates Subdivision in La Vernia. There was also nickel size hail with this storm.
A thunderstorm produced wind gusts estimated at 70 mph that broke power poles and flipped a trailer near the intersection of Lakey Rd. and FM1117.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633798, 633799, 633800, 633801, 633803, 633805.